BOY FRAME, M.D., F.A.C.P.
This content is PDF only. Please click on the PDF icon to access.
It is commonly known that hypocalcemia can cause a variety of epileptic seizure patterns. That anticonvulsants used in the therapy of epilepsy can diminish the signs of tetany and tetanic equivalents in patients with hypocalcemia is less commonly recognized (1). Thus hypocalcemia may be overlooked as a cause of epilepsy if anticonvulsants are inadvertently administered for hypocalcemic convulsions. Recent reports from Europe now suggest that long-term anticonvulsant therapy may also initiate serum chemical and histologic changes of osteomalacia. These new observations can be logically accounted for by new findings in vitamin D metabolism.
In 1968 Kruse reported that 15% of
FRAME B. Hypocalcemia and Osteomalacia Associated with Anticonvulsant Therapy. Ann Intern Med. 1971;74:294–295. doi: https://doi.org/10.7326/0003-4819-74-2-294
Download citation file:
Published: Ann Intern Med. 1971;74(2):294-295.
Endocrine and Metabolism, Fluid and Electrolyte Disorders, Nephrology.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use